I have posted on here before about how dreadfully tired I have been feeling. A week or so ago someone on this site mentioned Magnesium as helping in this. I was due to see my doctor and asked her if it was ok to take these with steroids and my other medication and she confirmed that it was. I am now on my third day - I will let you know how I get on. It says on the tub that it is beneficial for muscles, skin, hair, etc., so seems to cover a few very relevant issues we have to face. Could it be miracle? I doubt it, but if it only helps a little bit..........................

16 Replies

  • You haven't mentioned whereabouts you are dose-wise on the steroids. If you are at the very low single-figure doses, your tiredness may be due to your adrenal glands finding it a bit of a challenge to get up to speed with their normal pre-Pred production. In this case, ensure that you reduce very much more slowly the lower you get, remaining on each new dose for longer than previously, remembering that each dose reduction at this stage is at a much higher percentage than at the higher doses. The adrenal glands and body need time to adapt.

    Meanwhile, I do hope the magnesium supplement turns out to be a "miracle" cure for your tiredness at least.

  • It really is so valuable having this forum as I have just realised why I am feeling so so tired. I have blissfully been reducing from. 17mg down by 1 per month to 9mg with no problems but now I am on 8mg wallop I'm in so much trouble not from pain but I have absolutely no energy, I am so tired and exhausted that I just can't function.

    I just couldn't understand why but having read the advice given to you then I can see my dilemma. Now I also need to know what to do please? Do I go back up? If so what would thoughts be on where to start again. Help and suggestions would be much appreciated please.

  • No, I wouldn't make much of a change if you were fine to here. 8mg is the borderline where your adrenal glands should start working again so if you wait patiently it should improve. If you can't face that, then go back to 9mg for a week or two and try just 1/2mg reduction once you feel better. Or try this approach - approved by several rheumies and being used in a clinical study in the north of England:

    And it is perfectly possible you coincidentally have an infection - if you don't feel better on 9mg consider that.

  • Doberman

    Did you know there is a new group, I think fairly near you. Shaldon, I can give you the date of the next meeting if you are interested.

  • There are also supplements you can take. I've been using those for some time, they gave me relief from cramps/muscle spasms almost immediately. If you are taking the standard calcium/vit D supplement, magnesium helps with absorbing of calcium too.

  • According to some reading I did recently it's possible for the calcium/magnesium balance to go out of whack when we take calcium supplements - which of course most of us on pred do. If that happens it seems best to take magnesium at a different time from the calcium supplement (whether or not the calcium supplement also has magnesium in it). Calcium tends to take priority in the body, which is why we have to do things like not taking it with pred or iron, so taking magnesium separately gives body a better chance to absorb it.

  • I take magnesium most days since reading this site, I am not sure if it works but it might, especially reducing the cramps which are worse because I need to take lansoprazole since the biphosphates and calcium D. still hoping this will all go away! Patsy69

  • Somewhere I saw info that potassium may also be involved in helping ease cramps. Haven't researched it, but it's so easily available in food, shouldn't be hard to up the intake. Can't hurt!

  • Same foods for both really - bananas for potassium...

  • Looking at this list it's hard to imagine that anyone could be deficient in potassium:


  • You can be when on certain drugs that make the kidneys lose potassium - it's all to do with diuresis. Certain diuretics do and pred also tends to make you lose more. There are probably others. And a whole range of other factors can cause it

    As they say - it is rarely due to a deficient diet but if you are a bit low, diet will help.

  • Sorry Celtic - I should have said that I am currently on 15 mg, with one or two aches and pains have decided to stay there until the end of July and then decrease by only 1 mg a time. Previously I have been sticking to the 10% reduction, but as I have one or two issues have decided to go a little slower. Thank you everyone for your replies, have been taking it in the middle of the afternoon when I don't take anything else. Not easy!

    Betty, thank you, but there is one even nearer to me in Saltash, new to this area. Thank you for thinking of me though. What a lovely group this is, makes it so much easier to know that if we need help, someone who understands is always there!!!!!

  • One of the symptoms of PMR is fatigue, in fact it seems to be a problem with most auto immune diseases. This does mean we need to start taking it easier and giving in to it. As has been mentioned when you get down to around 7.5mg your own adrenal glands have to wake up, as the steroids have been doing their work at doses above that. This can also make you very tired too.

  • Thank you for this but should one consider going back up again or grin and bear it. Will the adrenals win after a while?

  • Quite honestly, as I think your pred dose is still covering what your body would produce normally, I don't think you should increase that dose unless you are feeling a return of pain. It's just a place where you may have to stay at your current dose a little longer than you had been before to give the adrenals a chance to notice what's happening. My experience was, around 8-7 and again around 5, I had to attempt a reduction more than once. (Using dead slow method.) So instead of shortening the number of days I found I had a couple of weeks where I'd just take the lower dose once, then wait a week, and try again. At a certain point I would realize I was not noticing the reduction, so I'd start the taper in earnest, and every single time I was able to carry on and reduce to a new lower level. It just took a few tries at the beginning. I don't know if that helps you? Also I usually start the taper with a reduction of .5 mg, and have so far been able to drop a further .5 mg halfway through the taper, but would not do that if I didn't feel sure about it.

    Thing about increasing pred because of fatigue, you really aren't allowing the adrenals to start functioning. If they are going to wake up, then they might need a few weeks. If after a few weeks you are still unbearably tired go to your doctor and ask for the test which checks whether the adrenals can actually function again (synacthen?).

  • Thank you for this good advice HeronNS I will persevere.

You may also like...